Illinois, 2004Flash Flood in Illinois, September 2, 2004
September 2, 2004 · NWS ILX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 2, 8:15 PM CST, 30 minutes earlier.
Area forecast discussion, Sep 2, 8:15 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
915 PM CDT THU SEP 2 2004
.DISCUSSION...SCATTERED CONVECTION OCCURRING ACRS THE EXTREME SE
THIS EVENING IN AREA OF DECENT LOW LVL MOISTURE CONVERGENCE AND
WITH WEAK MID LVL SHORTWAVE ROTATING NWD ACRS THE OHIO VALLEY.
FEATURE TO CONTIUNE DRIFTING NWD OVERNIGHT HELPING TO KEEP A LEAST
LOW THREAT OF SHOWERS ACRS OUR EASTERN COUNTIES...MAINLY EAST OF
I-57. CURRENT ZONE BREAKUP HAS A GOOD HANDLE ON CURRENT AND EXPECTED
WEATHER OVRNGT SO OTHER THAN SOME MINOR TWEEKING OF THE WORDING IN
THE FIRST PERIOD...FEW OTHER CHANGES NEEDED.
&&
.DISCUSSION...
SHORT TERM...TONIGHT THROUGH SATURDAY...
OVERALL QUIET WEATHER EXPECTED THROUGH THE FIRST PART OF THE
WEEKEND...BUT THERE ARE A COUPLE OF FEATURES TO KEEP AN EYE ON. WEAK
SURFACE RIDGE CENTERED OVER ILLINOIS IS PROVIDING LIGHT WINDS AND
SUBSIDENCE TO THE REGION. LIGHT EASTERLY LOW LEVEL FLOW IS ALLOWING
DEWPOINTS TO SLOWLY RISE OVER THE SOUTHEASTERN COUNTIES...AS A
SHORTWAVE OVER THE TENNESSEE VALLEY MOVES NORTHWARD. THIS FEATURE IS
HANDLED DIFFERENTLY BY THE ETA AND GFS...WITH THE LATTER BEING
FURTHER WEST WITH ITS QPF. CONSIDERING THE LAYOUT OF THE CONVECTION
THIS AFTERNOON...AND THE SOUTHWESTERLY FLOW THE SHORTWAVE IS
EMBEDDED IN...WILL SIDE WITH THE DRIER ETA FOR QPF ON FRIDAY. WILL
CARRY CHANCE POPS FOR THE EASTERN COUNTIES...WITH LOWER POPS FURTHER
WEST.
AS THIS FEATURE SHIFTS NORTHEASTWARD AWAY FROM THE AREA...SUPPORT
FOR PRECIPITATION WILL DIMINISH...BUT MOISTURE AND TEMPERATURE
TRENDS WILL CONTINUE TO BE UPWARD WITH NO SUBSTANTIAL CHANGE IN
AIRMASS.
LONG TERM...SUNDAY THROUGH THURSDAY...
STRONG NORTHERN STREAM UPPER TROUGH OVER THE NORTHWESTERN CONUS WILL
SLOWLY EDGE ITS WAY INTO THE MISSISSIPPI VALLEY REGION THE LATTER
PART OF THE WEEKEND. THERE HAS BEEN QUITE A FEW INCONSISTENCIES WITH
THE VARIOUS MODELS ON HOW FAST THIS FEATURE WILL PROGRESS. AGREEMENT
IS A LITTLE BETTER WITH THE 12Z MODEL SUITE...AND BELIEVE THAT
SLOWER IS THE WAY TO GO. WILL GO AHEAD AND KEEP CHANCE POPS IN THE
SOUTHEASTERN ZONES LATE SATURDAY NIGHT...BUT THE BETTER CHANCES WILL
HOLD OFF UNTIL SUNDAY AND SUNDAY NIGHT. MOISTURE WILL CONTINUE ITS
SLOW INCREASE...BUT THE DEEPER MOISTURE WILL BE RESTRICTED BY THE
SURFACE RIDGE TO THE NORTHWEST OF HURRICANE FRANCES. AS THE FRONT
APPROACHES MONDAY MORNING...ITS PROGRESS WILL LIKELY BE SLOWED UP BY
FRANCES. WITH THE DISSIPATING SURFACE BOUNDARY IN THE AREA...WILL
HAVE TO KEEP CHANCE POPS GOING AT LEAST IN THE CENTRAL AND SOUTH
THROUGH TUESDAY.
THE EXACT PATH OF FRANCES WILL BECOME AN ISSUE WITH PRECIPITATION
CHANCES DURING MID WEEK. THE LATEST LONGER RANGE MODELS HAVE BEEN
TRENDING FURTHER WEST WITH THE REMNANTS OF THE HURRICANE...AND THE
LATEST NHC/HPC GUIDANCE BRINGS IT ACROSS TENNESSEE AND KENTUCKY IN
THE WEDNESDAY TIMEFRAME. RAINFALL ON THE WESTERN PERIFERY OF THE
REMANT LOW PRESSURE AREA MAY THREATEN THE SOUTHEASTERN ZONES...BUT
THE EXACT TRACK IS STILL TO UNCERTAIN TO INTRODUCE MENTIONABLE POPS
AT THIS TIME. WILL PUT IN 20 POPS OVER THE SOUTHEAST ON WEDNESDAY.
THE GFS STARTS TO BRING RETURN FLOW INTO THE CENTRAL PLAINS ON
THURSDAY AND BRINGS ITS QPF INTO THE WESTERN PORTIONS OF THE AREA.
WILL HOLD OFF ON ANY POPS THIS FAR OUT TO SEE IF THE REMANTS OF THE
HURRICANE SLOW THE PROGRESSION OF SYSTEMS UPSTREAM.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
&&
SMITH/04
Hazardous weather outlook, Sep 2, 9:50 AM CST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1050 AM CDT THU SEP 2 2004
ILZ027>031-036>038-040>057-061>063-066>068-071>073-031100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1050 AM CDT THU SEP 2 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND SOUTHEAST
ILLINOIS FRIDAY THROUGH MONDAY AS AN INCREASE IN LOW-LEVEL MOISTURE
INTERACTS WITH A SERIES OF UPPER-LEVEL DISTURBANCES. A COLD FRONT IS
EXPECTED TO MOVE THROUGH THE AREA TOWARD THE END OF THE HOLIDAY
WEEKEND FURTHER ENHANCING THE CHANCES FOR THUNDERSTORM DEVELOPMENT.
AT THIS TIME ANY THUNDERSTORMS THAT DO DEVELOP ARE NOT EXPECTED TO BE
SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:
HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.
GOETSCH
Flash Flood, Lawrence
- When
- September 2, 8:45 PM CST to 10:00 PM CST
- Where
- Lawrence County, Bridgeport
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.720, -87.727 (the zone’s center; the record gives no point)
1 to 2 inches of rain fell in a short period of time over Lawrence County from Sumner to just west of Lawrenceville. The heavy rain caused Route 250 between Bridgeport and Lawrenceville to become flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 2 to 3, 2004$35,000 · 1 event
- Flash Flood in North Carolina, September 2, 2004$10,000 · 1 event
- Lightning Strike in Georgia, September 2, 2004$5,000 · 1 event
- Flood in North Carolina, September 2, 20041 event
- Flood in North Carolina, September 2, 20041 event
- Flash Flood in Texas, September 2, 20041 event
- Flash Flood in Alabama, September 2, 2004$8,000 · 1 event
- Flash Flood in Tennessee, September 2, 2004$1,000 · 1 event
- Flash Flood in Arizona, September 2, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422356.